Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 308, NWS Fort Worth, TX

September 16, 2016Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 16, 2016, 7:49 PM CDT for Eastland County, Stephens County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 7:49 PM CDT (00:49 UTC)
Expired
Sep 16, 2016, 8:32 PM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Eastland County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 22 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2234 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS54 KFWD 170049
SVRFWD
TXC133-429-170145-
/O.NEW.KFWD.SV.W.0308.160917T0049Z-160917T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
749 PM CDT FRI SEP 16 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHWESTERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GUNSIGHT...OR 12 MILES SOUTH OF BRECKENRIDGE...MOVING NORTHEAST AT
  10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GUNSIGHT AROUND 800 PM CDT. 
  BRECKENRIDGE AROUND 845 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND MAY LEAD TO FLASH
FLOODING...INCLUDING ALONG HIGHWAY 183 BETWEEN CISCO AND
BRECKENRIDGE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3251 9911 3252 9910 3266 9910 3275 9909
      3277 9878 3243 9877 3242 9912
TIME...MOT...LOC 0048Z 214DEG 8KT 3259 9897 

HAIL...1.25IN
WIND...60MPH
 
$$

JLDUNN
1 follow-up statement
452 
WWUS54 KFWD 170132
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
832 PM CDT FRI SEP 16 2016

TXC133-429-170141-
/O.CAN.KFWD.SV.W.0308.000000T0000Z-160917T0145Z/
EASTLAND TX-STEPHENS TX-
832 PM CDT FRI SEP 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EASTLAND AND
SOUTHWESTERN STEPHENS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3251 9911 3252 9910 3266 9910 3275 9909
      3277 9878 3243 9877 3242 9912
TIME...MOT...LOC 0129Z 214DEG 8KT 3267 9891 

$$

JLDUNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 7:02 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 16, 7:02 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
702 PM CDT FRI SEP 16 2016

.AVIATION...
/00Z TAFs/

Concerns...Convective trends.

A few weak, short-lived showers have recently developed in the
southern portions of the DFW Metroplex and also west of Waco.
Additional development near Waco does not appear likely with rain
chances diminishing through sunset. In the Metroplex, one shower
is within the 10 nm ring of KGKY and focused along a boundary that
is moving south. It is possible another weak shower could develop
along this boundary south of KDAL and southeast of KGKY, but
lifetime and impacts should be minimal. At this time, do not have
a VCSH mention and will not amend as the boundary keeps moving
south.

The other area of concern is a broken line of storms stretching
from Abilene to Midland. Hi-res guidance was aggressive in
bringing this decaying complex towards the TAF sites in a few
hours, but radar trends the past hour have indicated a weakening
trend to the lead storms as the outflow boundary is now pushing
ahead of the storms. If this weakening trend continues for another
hour, will likely amend to remove the VCTS mention in the DFW
Metroplex TAF sites between 03-06Z. Another complex of storms may
develop in the Texas Panhandle tonight, moving southeast towards
North Texas, but guidance continues to dissipate this complex
before it reaches the TAF sites. There are additional chances for
scattered thunderstorms on Saturday as a weak front or outflow
boundary moves through the region and have included a VCTS
mention in the Metroplex between 18-22Z. The chances for
convection at KACT look minimal and may be beyond 18/00Z depending
on the speed and location of the front/boundary.

Northwest winds are currently in place across the Metroplex
airports, and KACT is out of the southeast. KACT will retain
light southeast to south winds through tonight but become more
easterly Saturday afternoon. For the Metroplex, light and variable
winds will occur overnight with northeast to east winds on
Saturday afternoon.

JLDunn

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT FRI SEP 16 2016/
We have had mostly sunny skies this across most of North and
Central Texas this afternoon due to subsidence behind an exiting
shortwave. Temperatures have risen into the lower to middle 90s
across most areas. The exception has been across the northwestern
zones, where the rain this morning followed by continued cloud
cover into the early afternoon has allow allowed temperatures to
rise in the mid to upper 80s. Scattered showers and thunderstorms
had developed over West Texas between Midland and Childress this
afternoon and this activity should move east through this evening.
Scattered showers and thunderstorms will be possible early through
mid evening mainly along and northwest of Comanche to Mineral
Wells to Bowie line. Am not expecting much farther to the
southeast through 9-10 PM but will leave some 20 percent PoPs. By
late evening scattered showers and thunderstorms may approach the
I-35 corridor and chances should spread farther east overnight but
still mainly northwest of a Lampasas to Emory line. Overnight lows
will range from the upper 60s northwest and lower to middle 70s
elsewhere.

As weak upper level disturbances move across the region in the
westerly flow aloft, we will continue to have some chances of
showers and thunderstorms this weekend. Expect scattered showers
and thunderstorms area wide Saturday with highs ranging from the
upper 80s to mid 90s. Isolated showers and thunderstorms are
possible mainly north of I-20 Saturday night. As another
shortwave moves across the Central Plains Sunday, expect
isolated to scattered thunderstorms on Sunday with the best
chances once again being along and north of the I-20 corridor.
Lows Saturday night will be in the upper 60s to mid 70s and highs
on Sunday will be in the lower to middle 90s.

An upper level ridge will start to build westward across South
Texas on Saturday. This ridge will strengthen and build across
most of Texas by Sunday night and shift westward into New Mexico
early next week. This ridge will then dominate the weather across
North and Central Texas for much of next week resulting in mostly
dry weather with above normal temperatures through next Friday.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  94  75  92  75 /  40  30  20  30   5
Waco                74  95  74  94  74 /  20  30  10  20   5
Paris               71  93  71  91  70 /  40  30  20  30   5
Denton              72  92  72  92  72 /  40  30  20  30   5
McKinney            72  93  72  92  73 /  40  30  20  30   5
Dallas              76  95  75  92  76 /  30  30  20  30   5
Terrell             74  93  74  92  73 /  30  30  20  30   5
Corsicana           75  93  74  93  74 /  20  30  10  20   5
Temple              73  94  74  94  73 /  20  30  10  20   5
Mineral Wells       71  91  71  92  72 /  50  30  20  30   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

82/25
Hazardous weather outlook, Sep 16, 3:24 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT FRI SEP 16 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 PM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH THE
OVERNIGHT HOURS ACROSS MOST OF NORTH TEXAS. BEST CHANCES FOR
THUNDERSTORMS WILL BE WEST OF I-35 LATE THIS EVENING INTO THE
OVERNIGHT HOURS. LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL WILL
BE THE MAIN THREATS WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGION
SATURDAY AND SUNDAY. THE MAIN THREATS FROM THESE STORMS WILL BE
GUSTY WINDS...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Sep 16, 7:30 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT FRI SEP 16 2016

TXZ115-129-170100-
STEPHENS TX-EASTLAND TX-
730 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EASTLAND AND
SOUTHWESTERN STEPHENS COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GUNSIGHT...OR 11 MILES NORTH OF CISCO. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GUNSIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING...IN PARTICULAR ALONG HIGHWAY 183. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3251 9911 3252 9910 3260 9910 3271 9908
      3264 9877 3240 9890 3246 9911
TIME...MOT...LOC 0029Z 201DEG 4KT 3255 9899

JLDUNN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:30 PM CDTSpecial Weather StatementFWDStephens30 min
Sep 16, 8:19 PM CDTAreal Flood AdvisoryFWDEastland, Stephens116 min
Sep 16, 9:08 PM CDTSpecial Weather StatementFWDLamar37 min
Sep 17, 2:21 PM CDTSpecial Weather StatementFWDHopkins39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.